Indiana, 2018Flooding in Indiana, March 1 to 13, 2018
March 1 to 13, 2018 · NWS PAH · 9 events in 6 counties and zones
Area rivers remained well above flood stage following several rounds of heavy rain in late February. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $672,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Area rivers remained well above flood stage following several rounds of heavy rain in late February. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common. The rivers fell below flood stage by mid-March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 3:10 PM EST, 8 hours 50 minutes earlier.
Area forecast discussion, Feb 28, 3:10 PM EST, 8 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 PM CST Wed Feb 28 2018
.SHORT TERM...(Tonight through Thursday)
Issued at 210 PM CST Wed Feb 28 2018
Models show a warm front just south the PAH forecast area lifting
north into the region tonight as the associated surface low,
currently over the eastern Kansas, moves slowly east-northeast.
Showers, currently over southeast Missouri and far west Kentucky
and southward, will continue to develop and spread north into this
evening. The bulk of the shower activity will remain focused in
our southern counties this evening, then across most of our
counties late tonight as the low moves just north of our region.
A few thunderstorms are possible across mainly the western half of
the region tonight as the associated cold front moves into the
area. Both ECMWF and GFS show some low CAPE values in these areas,
especially between 06z and 12z. Showers will end from west to
east through the day Thursday as the cold front moves east of the
region.
Winds will become quite gusty behind the front Thursday, and we
should see some gusts reach 25 kts to possibly 30 kts by midday
into the afternoon hours, tapering off after sunset.
.LONG TERM...(Thursday night through Wednesday)
Issued at 210 PM CST Wed Feb 28 2018
High pressure will build into the central U.S. Thursday into
Thursday night. Dry weather will return to our region late
Thursday and continue through the weekend. We will see cooler,
near seasonal temperatures for Friday, with a gradual warming
trend through Sunday.
Models are in decent agreement showing a cold front approaching
our region Sunday night, moving across the PAH forecast area
Monday into Monday night. Timing does differ a little between
models, but the general precipitation timing is pretty good,
showing showers making it into our western half of counties late
Sunday night, spreading across the area on Monday. Models really
do not indicate an thunder potential at this point. Showers
should end from west to east late Monday into Monday night as the
front pushes on through the area. Temperatures will cool down a
few degrees behind the front, but temperatures will still be near
seasonal.
&&
.AVIATION...
Issued at 210 PM CST Wed Feb 28 2018
LIFR and IFR cigs will be common through the TAF period, with only
occasional jumps into MVFR category mainly this evening.
Widespread showers expected through the overnight, beginning to
taper off from the west Thursday morning. MVFR vsbys will be
common with showers and fog. A cold front will moves across the
TAF sites late tonight, taking winds from south at 5 to 10 kts to
west to northwest at 12 to 18 kts with gusts around 25 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RST
LONG TERM...RST
AVIATION...RST
Hazardous weather outlook, Feb 28, 5:37 PM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
437 PM CST Wed Feb 28 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
437 PM CST Wed Feb 28 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Rainfall amounts overnight near the Tennessee border with west
Kentucky should be one half to one inch. This may result in isolated
standing water issues in a few locations. An isolated thunderstorm
or two cannot be ruled out overnight across the four state region.
Numerous river flood warnings remain in effect. Refer to the
warning products and their follow up statements for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northwesterly winds behind a cold front Thursday afternoon are
expected to gust 25 to 35 mph, and possibly as high as 40 mph.
River flood warnings will remain in effect through much of the
week. Refer to the flood warnings and follow up statements for
details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Pike
- When
- March 1, 12:00 AM EST to March 9, 1:00 PM EST
- Where
- Pike County, Petersburg to 1.4 mi NE of Ivy
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
Moderate flooding continued on the White River from late February. At the Petersburg river gage, the river crested at 25.2 feet on March 2. Flood stage there is 16 feet. A flood has exceeded this level each year since January, 2004. Evacuations began from river cabins. Livestock were moved. Water reached State Route 257. Extensive flooding of low-lying areas inundated numerous Pike County roads, some by several feet of water. These roads included 750N, 600N, 1000E, 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W.
Flood, Warrick
- When
- March 1, 12:00 AM CST to March 11, 2:00 AM CST
- Where
- Warrick County, Newburgh to 0.7 mi WSW of Yankeetown
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.950, -87.420
Moderate flooding continued along the Ohio River from late February. After cresting in late February at the highest level since March of 1997, the river fell below flood stage by mid-month. A few families were forced from their homes. Numerous roads were closed for days at a time, mostly county roads. Floodwaters crept over the riverbanks along Newburgh's scenic riverfront. Indiana Route 662 and Water Street in Newburgh were affected by high water. In eastern Warrick County, backwater from the Ohio River flooded Caney and Little Pigeon Creeks, flooding a few houses.
Flood, Spencer
- When
- March 1, 12:00 AM CST to March 11, 1:00 AM CST
- Where
- Spencer County, 2.5 mi S of Pueblo to 3.5 mi NW of Rockport
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.794, -87.120
Moderate flooding continued along the Ohio River from late February. The flood crest in neighboring Warrick County was the highest since the March, 1997 flood. Numerous roads were closed for days at a time, including at least 50 county roads. U.S. Route 231 north of Rockport was affected by high water, along with a few other state highways. The town of Grandview in Spencer County was hardest hit, where some residents evacuated.
Flood, Vanderburgh
- When
- March 1, 12:00 AM CST to March 8, 2:00 PM CST
- Where
- Vanderburgh County, 1.7 mi SW of Evansville to 3.2 mi SSE of Smythe
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.963, -87.572
Minor flooding continued on the Ohio River from late February. Water from the Ohio River backed up into Pigeon Creek, which flows through Evansville. Some homes were evacuated along Pigeon Creek. Numerous roads were closed for days at a time, mostly county roads in bottomland fields.
Flood, Posey
- When
- March 1, 12:00 AM CST to March 13, 4:00 PM CST
- Where
- Posey County, Mt Vernon to 1.4 mi ESE of Mt Vernon Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.930, -87.900
Moderate flooding continued on the Ohio River from late February. At the Mt. Vernon river gage, the river crested at 49 feet on the 4th. Flood stage is 35 feet. This crest was exactly one foot below the flood of March, 1997. There was considerable flooding of low-lying farmland. County roads were underwater. The riverfront park at Mount Vernon was inundated.
Flood, Gibson
- When
- March 1, 12:00 AM CST to March 12, 2:00 AM CST
- Where
- Gibson County, East Mt Carmel to 1.1 mi ESE of Carol
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.400, -87.730
Moderate flooding continued on the Wabash River from late February. At the Mount Carmel river gage, the river crested at 29.68 feet on the 3rd of March. Flood stage is 19 feet. Extensive lowland flooding occurred in western Gibson County, with some evacuations needed. Numerous local river roads were flooded. The river was three miles wide at I-64. Cattle and farm equipment were relocated. Access to local campsites was blocked. There was minimal impact to commercial activities because of floodgate closures. Flood waters affected residents of East Mt. Carmel, Indiana. Fifth Street that parallels the river was closed. A restaurant along the river was closed.
Flood, Posey
- When
- March 1, 12:00 AM CST to March 13, 1:00 PM CST
- Where
- Posey County, 3.8 mi NNE of Savah to 2.8 mi NNE of Savah
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.071, -87.953
Moderate flooding continued on the Wabash River from late February. At the New Harmony river gage, the river crested at 21.21 feet on March 4th. Flood stage there is 15 feet. Floodwaters encroached on parts of northern New Harmony, requiring sandbagging in town. Harmonie State Park was partially inundated and closed. Some stripper oil wells were flooded along the river from New Harmony south. The river was three miles wide at Interstate 64. Considerable flooding of bottomland agricultural land occurred. Some rural county roads were impacted.
Flood, Gibson
- When
- March 1, 12:00 AM CST to March 9, 1:00 AM CST
- Where
- Gibson County, Patoka to 1.4 mi W of Wheeling
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.420, -87.580
Moderate flooding continued on the Patoka River from late February. At the river gage near Princeton, the river crested at 22.79 feet on March 2. Flooding affected primarily farmland. Many county roads were closed in the vicinity of the river. Seasonal camping trailers closest to the river were flooded or moved to higher ground.
Flood, Gibson
- When
- March 1, 12:00 AM CST to March 10, 3:00 PM CST
- Where
- Gibson County, Hazleton to 0.9 mi WSW of Giro
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.480, -87.530
Moderate flooding continued on the White River from late February. People in residential cabins on the riverward side of the levee relocated. Many local roads were completely impassable. Oil fields were inaccessible. Water pumps were installed on the west end of Hazleton, but some street flooding occurred. At the Hazleton river gage, the river crested at 26.30 feet on March 3. Flood stage there is 16 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, March 1 to 4, 20182 deaths · 5 events
- High Wind in Connecticut, March 1 to 2, 20181 death · 2 injured · $650,000 · 60 kt wind · 7 events
- Flooding in Kentucky, March 1 to 17, 20181 death · $840,000 · 13 events
- Blizzard and Avalanche in California, March 1 to 3, 20181 death · 11 injured · 16 events
- Flood and Damaging Winds in Ohio, March 1, 20181 death · $5,000 · 3 events
- Winter Storm and Winter Weather in New York, March 1 to 2, 20181 death · 3 events
- High Wind in Virginia, March 1 to 3, 20181 injured · $1.6 million · 60 kt wind · 27 events
- Winter Storm and Avalanche in Nevada, March 1 to 4, 20181 injured · $3.0 million · 56 kt wind · 10 events
- Flooding in Illinois, March 1 to 18, 2018$1.0 million · 9 events
- High Wind in North Carolina, March 1 to 3, 2018$962,000 · 52 kt wind · 9 events
- Winter Storm in New York, March 1 to 2, 2018$555,000 · 17 events
- Winter Storm in Ohio, March 1 to 3, 2018$900,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741634, 741622, 741623, 741624, 741627, 741630, 741631, 741632, 741633.